MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1450
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/01/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left subclavian artery using penumbra coils 400 (pc400s).During the procedure, while attempting to advance a pc400 through a non-penumbra microcatheter, the physician experienced excessive resistance and the pc400 was unable to advance further than halfway in the microcatheter.Therefore, it was removed.The procedure was completed using three additional pc400s and the same microcatheter without further issues.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 71.0 cm from the proximal end and kinked approximately 31.0, 104.0, and 106.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and the pull wire was protruding from the distal detachment tip (ddt).Conclusions: evaluation of the returned device revealed the embolization coil had offset coil winds, the pull wire protruded from the ddt, and the pusher assembly was kinked and fractured.The offset coil winds and protruding pull wire may have occurred due to forceful manipulation of the embolization coil within patient anatomy, and likely contributed to the resistance experienced during the procedure.The pusher assembly kinks and fracture likely occurred due to forceful advancement of the pc400 against resistance.The non-penumbra microcatheter mentioned in the complaint and the pc400 introducer sheath were not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6616235
Report Number3005168196-2017-00861
Device Sequence Number808724
Product Code HCG
UDI-Device Identifier00814548010687
UDI-Public00814548010687
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/19/2024
Device Catalogue Number4002C1450
Device Lot NumberF69028
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2017
Initial Date Received by Manufacturer 05/08/2017
Supplement Date Received by Manufacturer07/05/2017
Initial Report FDA Received Date06/06/2017
Supplement Report FDA Received Date07/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR